Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 26, NWS Kansas City, MO

October 1, 2019Atchison County, Missouri

NWS Kansas City, MO issued this tornado warning at Oct 1, 2019, 2:55 PM CDT for Atchison County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2019, 2:55 PM CDT (19:55 UTC)
Expired
Oct 1, 2019, 3:30 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Atchison County, MO

The radar

The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

711 
WFUS53 KEAX 011955
TOREAX
MOC005-012030-
/O.NEW.KEAX.TO.W.0026.191001T1955Z-191001T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
255 PM CDT Tue Oct 1 2019

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Northwestern Atchison County in northwestern Missouri...

* Until 330 PM CDT.
    
* At 254 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Johnson, or 28 miles west of Tarkio, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Atchison County.

This includes Interstate 29 between mile markers 118 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4058 9577 4058 9544 4046 9567 4048 9570
      4049 9568 4051 9569 4052 9566 4055 9566
      4056 9568 4052 9571 4052 9575 4053 9577
      4056 9576 4057 9577
TIME...MOT...LOC 1954Z 237DEG 39KT 4045 9591 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
937 
WWUS53 KEAX 012024
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
324 PM CDT Tue Oct 1 2019

MOC005-012033-
/O.EXP.KEAX.TO.W.0026.000000T0000Z-191001T2030Z/
Atchison MO-
324 PM CDT Tue Oct 1 2019

...THE TORNADO WARNING FOR NORTHWESTERN ATCHISON COUNTY WILL EXPIRE
AT 330 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Missouri.

LAT...LON 4058 9577 4058 9544 4046 9567 4048 9570
      4049 9568 4051 9569 4052 9566 4055 9566
      4056 9568 4052 9571 4052 9575 4053 9577
      4056 9576 4057 9577
TIME...MOT...LOC 2023Z 237DEG 39KT 4062 9557 

$$

Mell

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Oct 1, 2:53 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 1, 2:53 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Tue Oct 1 2019

.Discussion...
Issued at 249 PM CDT TUE OCT 1 2019

Severe potential this afternoon/evening and heavy rain/flooding
potential through tomorrow highlight the near-term concerns.

For this afternoon, warm and humid conditions with modest mid-
level lapse rates should lead to MLCAPE values in the 2000 to 2500
J/kg range. Strong mid to upper-level flow should lead to strong
shear. Winds at the surface are south-southwesterly and gusting in
the 20 to 30 kt range. Low-level hodographs are fairly straight
this afternoon, but as the low-level jet increases, some curvature
is introduced. Given this there may be a trend to having some
supercell structures this afternoon into early this evening as the
low-level jet increases and adds some curvature to the
hodographs. The tornado threat will remain low, but not zero, and
wouldn't be surprised to see storms show some rotation this
afternoon/early this evening before things fill in and
precipitation becomes widespread along and behind the southward
moving front. That will transition us into the flooding threat for
the evening and overnight hours. Moisture transport is
impressive, once again, with strong contributions in the lower
levels from the Gulf, and strong contributions in the upper levels
from the Pacific. Precipitable water values are near or exceeding
the max values for this time of year based on sounding
climatology. The one thing that may limit extremely heavy rainfall
is some progression southward of the rain area. But with PWATs
that high, rain rates will be very heavy so flash flooding and
new/worsening river flooding will continue to be an issue. The
current forecast has widespread amounts in northwestern MO around
2 inches. Far northwestern MO may see 2-3 inch amounts and there
will very likely be localized higher amounts, depending on how
fast any convection moves, or if there is better training than
anticipated. Given where the heavy rain is forecast, the alignment
of the current flash flood watch looks good.

Tomorrow, the front may be splitting the KC area in half. There may
be a 10 to 15 degree spread in high temperatures tomorrow afternoon,
just across the KC Metro with cooler temperatures in the upper 60s
northern Platte county, and low middle 80s in southeastern Jackson
county. With the front sitting on top of the metro, additional heavy
rains are possible. This would especially true across the southern
third of the forecast area, where stronger instability may be able
to build. There is inherently more uncertainty with this given the
frontal position but for now, areas from the southern KC metro
southward could see 1 to 1.5 inches of rain, with some localized
areas seeing more than that tomorrow afternoon and evening.

For the rest of the forecast, temperatures more representative of
fall are expected. Highs on Thursday and Friday should be in the 60s
across the area, with some areas in far northwestern MO possibly
staying in the 50s. Another round of rainfall, some of it heavy,
should move through Friday night into Saturday. But with a
progressive upper system, the threat of widespread heavy rainfall
should be mitigated. Fall-like temperatures should then persist
through the remainder of the forecast.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1226 PM CDT TUE OCT 1 2019

VFR conditions to start the forecast will deteriorate to IFR by
tomorrow morning. Showers and storms will become more widespread
across northwestern MO and northeastern. This activity will spread
southward with time overnight as a cold front approaches the area.
By tomorrow morning widespread rainfall with some embedded
thunderstorms will spread across the area with ceilings trending
to IFR. Some visibility restrictions are expected as well.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     evening for KSZ025-102.

MO...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     evening for MOZ001-002-011-012-020.

     Flash Flood Watch from 1 AM CDT Wednesday through Wednesday
     evening for MOZ003>007-013>016.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Oct 1, 4:25 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
425 AM CDT Tue Oct 1 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-020930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
425 AM CDT Tue Oct 1 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are possible across northwest Missouri this
 afternoon and evening. Main hazards include the potential for
 strong wind gusts, large hail, along with an isolated tornado risk.
 Flash flooding concerns will increase overnight into Wednesday over
 sensitive areas, given the recent heavy rainfall over last weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Isolated strong to severe storms are possible across central
 Missouri Wednesday afternoon and evening. Some storms may produce
 strong wind gusts and/or large hail. Flooding potential will remain
 in place through Thursday across northwest to north central
 Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 5:13 PM CDTSpecial Weather StatementEAXAtchison47 min
Oct 1, 5:57 PM CDTSpecial Weather StatementEAXAtchison33 min
Oct 1, 6:57 PM CDTSpecial Weather StatementEAXNodaway33 min

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.